Forum

Deep Vein Thrombosis (DVT)

Dear All,

I was just wanting to ask for some information. If having MS isn’t enough I have now been diagnosed with Deep Vein Thrombosis (DVT). To make it worse it was whilst I had a appointment (which took me years to get) with one of the leading experts in MS in Northern Ireland. He took one look at my leg (which I had shown to a GP the previous day) and sent me for a scan immediately. So I didn’t really get any MS device. A scan showed DVT and I was immediately put on blood thinning drugs. I just wanted to know if anyone else has had DVT, is it common with MS sufferers and what can I expect.

Thanks,

Jon

Hi Jon,

I’m sorry to hear this, but you’re lucky it was spotted when it was, as I think it’s actually much more pressing than MS advice - however much you’d been looking forward to the latter.

I’m appalled your doctor didn’t spot it, and it was recognized instead by a neuro. Not really their field, but full marks to him for being on-the-ball.

Reduced mobility from any cause is a risk factor for DVT, so yes, it might be indirectly connected to the MS, but isn’t really considered part of it - some people are prone to it even if they’re not ill with anything else - family history plays a part.

With luck, the thinners will disperse it naturally - however, surgery is an option if they fail.

I haven’t had one personally, but it is in the family - hence my awareness. My grandad had several, and my dad had one near the end of his life, when he was incapacitated by an unrelated illness.

It is potentially serious, but treatable - as you have discovered. I would not worry about the MS for now, if that doesn’t sound like stupid advice, as that is a chronic thing, not a medical emergency. You can always get another appointment scheduled for the MS advice you missed out on. Yes, it is annoying, but I think that is the least of your worries for the moment.

I don’t know if you may have to stay on thinners for life. It is possible - especially if disability prevents you from doing more to improve circulation.

I assume you are under medical supervision to ensure the thinners are working?

Longer term, I’m sure you will be given lifestyle advice and/or medication, to reduce the chances of it happening again. If you are aware there is a tendency, there are precautions you will be advised about.

Tina

x

Hi Jon

I have been on warfarin for 30 years due to having pulmonary embolism (a clot that finds its way into your lungs) and also heparin infections as and when needed.

Obviously reduced mobility can make the problem worse, so if you are able to move about, this can help you enormously, also do not sit crossed legs if you can help it, as this restricts blood flow.

The one thing I would ask for, is to be tested for Hughes syndrome, which mimics ms but also causes blood clots, just to make sure. Its only a blood test, so nothing to worry about, it worthwhile checking.

Hope this helps, take care.

Pam x

Thanks for your advice, it gets me a little less worried. This has really knocked me for six.

Jon P

Hughes Syndrome is very similar to m.s. and they are often mis-diagnosed. I think that DVT’s may be a feature of Hughes Syndrome. Sure you can find out more info on Google.